COVID-19 vaccines and thrombosis with thrombocytopenia syndrome

Chih Cheng Lai, Wen Chien Ko, Chih Jung Chen, Po Yen Chen, Yhu Chering Huang, Ping Ing Lee*, Po Ren Hsueh*

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

19 Scopus citations

Abstract

Introduction: To combat COVID-19, scientists all over the world have expedited the process of vaccine development. Although interim analyses of clinical trials have demonstrated the efficacy and safety of COVID-19 vaccines, a serious but rare adverse event, thrombosis with thrombocytopenia syndrome (TTS), has been reported following COVID-19 vaccination. Areas covered: This review, using data from both peer-reviewed and non-peer-reviewed studies, aimed to provide updated information about the critical issue of COVID-19 vaccine-related TTS. Expert opinion: : The exact epidemiological characteristics and possible pathogenesis of this adverse event remain unclear. Most cases of TTS developed in women within 2 weeks of the first dose of vaccine on the receipt of the ChAdOx1 nCoV-19 and Ad26.COV2.S vaccines. In countries with mass vaccination against COVID-19, clinicians should be aware of the relevant clinical features of this rare adverse event and perform related laboratory and imaging studies for early diagnosis. Non-heparin anticoagulants, such as fondaparinux, argatroban, or a direct oral anticoagulant (e.g. apixaban or rivaroxaban) and intravenous immunoglobulins are recommended for the treatment of TTS. However, further studies are required to explore the underlying mechanisms of this rare clinical entity. Plain language summary: What is the context? Thrombosis with thrombocytopenia syndrome (TTS) usually develops within 2 weeks of the first doses of the ChAdOx1 nCoV-19 and Ad26.COV2.S COVID-19 vaccines.TTS mainly occurs in patients aged < 55 years and is associated with high morbidity and mortality. What is new? TTS mimics autoimmune heparin-induced thrombocytopenia and can be mediated by platelet-activating antibodies against platelet factor 4. Non-heparin anticoagulants, such as fondaparinux, argatroban, or a direct oral anticoagulant (e.g. apixaban or rivaroxaban) should be considered as the treatment of choice if the platelet count is > 50 × 109/L and there is no serious bleeding. Intravenous immunoglobulins and glucocorticoids may help increase the platelet count within days and reduce the risk of hemorrhagic transformation when anticoagulation is initiated. What is the impact? TTS should be a serious concern during the implementation of mass COVID-19 vaccination, and patients should be educated about this complication along with its symptoms such as severe headache, blurred vision, seizure, severe and persistent abdominal pain, painful swelling of the lower leg, and chest pain or dyspnea. The incidence of TTS is low; therefore, maintenance of high vaccination coverage against COVID-19 should be continued.

Original languageEnglish
Pages (from-to)1027-1035
Number of pages9
JournalExpert Review of Vaccines
Volume20
Issue number8
DOIs
StatePublished - 2021
Externally publishedYes

Bibliographical note

Publisher Copyright:
© 2021 Informa UK Limited, trading as Taylor & Francis Group.

Keywords

  • COVID-19 vaccines
  • cerebral venous sinus thrombosis
  • thrombocytopenia
  • thrombosis
  • thrombosis with thrombocytopenia syndrome
  • vaccine-induced immune thrombotic thrombocytopenia
  • vaccine-induced prothrombotic immune thrombocytopenia

Fingerprint

Dive into the research topics of 'COVID-19 vaccines and thrombosis with thrombocytopenia syndrome'. Together they form a unique fingerprint.

Cite this